Hail, Mitchell
- When
- August 19, 2:29 PM CST
- Where
- Mitchell County, 1.74 mi ENE of Glen Elder Res
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -98.350
A small area of thunderstorms formed in Mitchell and Jewell counties during the mid afternoon hours. One storm produced quarter size hail near Glen Elder.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A small area of thunderstorms formed in Mitchell and Jewell counties during the mid afternoon hours. One storm produced quarter size hail near Glen Elder. The storms formed along weak boundaries in the region with moderate instability of 3,000-4,000 surface based CAPE and as a weak upper wave rotated south from Nebraska around upper level high pressure over the Four Corners region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 1:47 PM CST, 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 247 PM CDT Tue Aug 19 2025 .KEY MESSAGES... - Isolated thunderstorm chances continue this afternoon, primarily south of KS/NE state line...although a rogue storm cannot be entirely ruled out further north. The strongest storms could produce gusts over 50 MPH. - Spotty showers/storms are possible again Wednesday afternoon, although most areas are expected to remain dry and severe weather is not expected. - Additional thunderstorm chances (10-30%) arrive late Thursday night into Friday morning, with better chances (30-60%) for the entire area Friday night into Saturday morning. - Noticably cooler weather arrives early next week. && .DISCUSSION... Issued at 247 PM CDT Tue Aug 19 2025 Scattered thunderstorms persist over central and eastern Kansas in response to a remnant MCV. Radar trends and latest CAM guidance indicate that isolated to widely scattered storms could redevelop northward into our area. This will occur primarily in northern KS, although there are some updrafts attempting to organize over Furnas county, and some CAMs show development as far north as Ord. The overall severe threat is fairly low, but downburst winds in the 50-60 MPH range are possible in the weakly-sheared environment. Tonight, there is potential for another round of fog to develop as light/variable winds turn to the east by sunrise. That said, the latest HRRR (which handled the Tuesday AM fog pretty well) is not showing much more than localized valley fog. Wednesday will be another fairly warm and muggy day, although winds may be a touch stronger to provide a little relief from heat index values in the high 90s. The warm/moist airmass may allow for some diurnally-driven thunderstorms Wednesday afternoon, but weak shear should keep storms disorganized and short-lived. The daytime on Thursday should be warm and dry with strong ridging over the central and western CONUS. A shortwave pushing into the northern Plains may allow a few storms to creep into northern parts of our area late Thursday night into Friday morning. Exact details for Friday remain uncertain, but we will be looking for scattered showers and thunderstorms to redevelop in the late afternoon/evening/overnight along a stalled frontal boundary. For now, this appears to be our most organized chance for rain/thunderstorms across the area. The severe risk does not look particularly concerning at this time (5% per CSU-MLP), but this will be highly dependent on mesoscale features in the near term. Saturday trends cooler behind this front. The daytime and early evening appear to be mostly dry, but some storms could roll in from the high Plains late Saturday night into Sunday morning. Upper level troughing over the eastern CONUS will result in a continued cool pattern (and off/on precip chances) as we begin next week. High temperatures on Sunday are forecast to only reach the 70s...only slightly warmer than our LOW temperatures Tuesday morning. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1244 PM CDT Tue Aug 19 2025 For KGRI/KEAR Airports: Rest of today: Should remain VFR with a fair amount of SCT cumulus between 2500ft and 4500ft. There's a non-zero chance for an isolated thunderstorm late afternoon into early evening, but chances not high enough to warrant even a PROB30 attm. Winds will remain light and variable. Tonight into Wed AM: Main concern is the potential for fog and/or IFR/LIFR CIGs, similar to this morning, to redevelop after midnight. Winds will remain very light or calm, and with clear skies and continued high amounts of near surface moisture, seems to be a matter of when and how bad, not if. Maintained MVFR VSBYs for GRI, but did introduce some IFR VSBYs at EAR. Both TAFs could trend worse, though, as we get closer, including on CIGs, as well. Would expect to see the usual gradual improvement in the 14-16Z time frame. Confidence: Medium. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Mangels AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 321 PM CDT Tue Aug 19 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 321 PM CDT Tue Aug 19 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Heat index values will remain near 100 degrees in many areas through early evening. Spotty chances for thunderstorms continue this afternoon and evening. The main threat area is over portions of northern Kansas, although an isolated storm or two cannot be ruled out in central Nebraska as well. The strongest storms could produce gusts over 50 MPH. Areas of dense fog may redevelop late tonight, particularly for areas from around the Tri-Cities, to the north and east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a very small chance for isolated thunderstorms Wednesday. Severe thunderstorms are not expected. Additional, small thunderstorm chances return to the local area as early as Thursday night, continuing off and on through the upcoming weekend and into early next week. The best shot for any thunderstorm activity will come during the evening and overnight hours each day. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
314 PM CDT Tue Aug 19 2025
KSZ019-192100-
Mitchell KS-
314 PM CDT Tue Aug 19 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MITCHELL COUNTY THROUGH
400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northeast of Victor, or 11 miles south of
Beloit, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Mitchell
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3922 9820 3948 9845 3957 9833 3957 9826
3934 9793 3933 9793 3922 9808
TIME...MOT...LOC 2014Z 304DEG 5KT 3929 9815
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DavisThe Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295374.